Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Torsion in $ K$-theory and the Bott maps


Author: Albert T. Lundell
Journal: Trans. Amer. Math. Soc. 183 (1973), 59-85
MSC: Primary 55F45
DOI: https://doi.org/10.1090/S0002-9947-1973-0326730-6
MathSciNet review: 0326730
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The nonstable Bott maps $ b{'_n}:U(n) \to {\Omega ^2}U(n + 1)$ for the unitary group are studied as to their behavior under iteration. They are then used to define and compute the coefficients of a spectrum. The corresponding cohomology theory is developed and compared with reduced complex K-theory. In this context the Chern character is induced by a map of spectra. The complex e-invariant appears as a coboundary in the long exact sequence of a cofibration.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, Vector fields on spheres, Ann. of Math. (2) 75 (1962), 603-632. MR 25 #2614. MR 0139178 (25:2614)
  • [2] -, On the groups $ J(X)$. IV, Topology 5 (1966), 21-71. MR 33 #6628. MR 0198470 (33:6628)
  • [3] M. Atiyah and F. Hirzebruch, Vector bundles and homogeneous spaces, Proc. Sympos. Pure Math., vol. 3, Amer. Math. Soc., Providence, R. I., 1961, pp. 7-38. MR 25 #2617. MR 0139181 (25:2617)
  • [4] R. Bott, The stable homotopy of the classical groups, Ann. of Math. (2) 70 (1959), 313-337. MR 22 #987. MR 0110104 (22:987)
  • [5] A. K. Bousfield, A vanishing theorem for the unstable Adams spectral sequence, Topology 9 (1970), 337-344. MR 42 #1119. MR 0266212 (42:1119)
  • [6] E. Dyer, Cohomology theories, Math. Lecture Note Series, Benjamin, New York, 1969. MR 42 #3780. MR 0268883 (42:3780)
  • [7] B. Eckmann, Systeme von Richtungsfeldern in Sphären und stetige Lösungen komplexer linearer Gleichungen, Comment. Math. Helv. 15 (1943), 1-26. MR 4, 173. MR 0007645 (4:173a)
  • [8] I. M. James, On the homotopy groups of spheres, Sympos. Internacional de Topologia Algebraica, Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, pp. 222-224. MR 22 #5036. MR 0114212 (22:5036)
  • [9] -, Cross-sections of Stiefel manifolds, Proc. London Math. Soc. (3) 8 (1958), 536-547. MR 20 #7268. MR 0100840 (20:7268)
  • [10] A. T. Lundell, Homotopy periodicity of the classical Lie groups, Proc. Amer. Math. Soc. 18 (1967), 683-690. MR 37 #938. MR 0225344 (37:938)
  • [11] -, A Bott map for non-stable homotopy of the unitary group, Topology 8 (1969), 209-217. MR 38 #6595. MR 0238319 (38:6595)
  • [12] -, An exact sequence involving the Chern character, Bull. Amer. Math. Soc. 77 (1971), 1014-1017. MR 44 #3342. MR 0286128 (44:3342)
  • [13] F. Sigrist, Groupes d'homotopy des variétés de Stiefel complexes, Comment Math. Helv. 43 (1968), 121-131. MR 37 #5876. MR 0230314 (37:5876)
  • [14] P. L. Tchebychef, Oeuvres. Tomes I, II, Commissionaires Acad. Imper. Sci., St. Petersburg, 1899-1907; reprint, Chelsea, New York, 1962. MR 26 #4870. MR 0147353 (26:4870)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55F45

Retrieve articles in all journals with MSC: 55F45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0326730-6
Keywords: Bott map, spectrum, generalized cohomology, K-theory, Chern character, e-invariant
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society